There’s good news and bad news about antidepressant medications and weight gain. The good news is not every antidepressant causes weight gain and not everyone who takes an antidepressant gains weight. The bad news: If you do start gaining weight when you first begin taking antidepressants, you may just keep piling on the pounds over time and ultimately find it hard to lose that excess weight. But you can turn bad news into good by working with your healthcare provider to monitor both your mood and medication on a regular basis and stop weight gain before it gets out of hand.

The antidepressants most likely to cause weight gain include amitriptyline (Brand name: Elavil), mirtazapine (Remeron), paroxetine (Paxil, Brisdelle, Pexeva), escitalopram (Lexapro), sertraline (Zoloft), duloxetine (Cymbalta), and citalopram (Celexa). Tricyclic antidepressants such as amitriptyline and tetracyclic antidepressants such as mirtazapine are linked to the most weight gain. Other antidepressants, like fluoxetine (Prozac, Sarafem) and bupropion (Wellbutrin, Aplenzin, Forfivo, Zyban) are likely to have no effect on weight or might even cause some weight loss. (1, 2, 3)

It’s not always possible, however, to choose a specific type of antidepressant simply because of its effect on your weight. When choosing the most appropriate and effective medication, or switching from one type of antidepressant to another, psychiatrists and medical doctors who prescribe these medications must consider other factors based on individual needs. You may find that one type of antidepressant works better to alleviate depression than another, or that one type gives you other unacceptable side effects, regardless of the effect on your weight.

There are many theories but not much hard evidence showing exactly why so many people gain weight when taking antidepressants, and many factors may come into play. A state of depression, in and of itself, can contribute to weight gain if your condition is causing you to overeat or you can’t work up the motivation to participate in any physical activity.

Article continues below

Do you feel depressed?

Take one of our 2-minute Depression quizzes to see if you or a loved one could benefit from further diagnosis and treatment.

Take Depression Quiz Take Partner Depression Quiz

On the other hand, you may not feel like eating when you are depressed and initially lose weight, but then gain back your lost weight, and then some, when your medication kicks in and you are feeling better. Antidepressant medications may cause weight gain more directly by interfering with brain chemistry as well as your body’s normal metabolism and regulation of sugar and fat. A family history of obesity could also make you more generally susceptible to weight gain. 3,4 

Predicting Weight Gain

One study followed 260 patients suffering from major depressive disorder who were not overweight when antidepressant medication was first prescribed for a major depressive episode. The researchers found that those who experienced at least a 3% weight gain during the first month of antidepressant therapy were at higher risk of long-term gain than those who did not gain any significant weight in the first month.5 These findings suggest that careful monitoring of weight throughout the first month of taking antidepressant medications can help predict who is likely to gain a significant amount of excess weight over the course of treatment and signal the need for preventative measures.

A 3% weight gain in someone who initially weighs 125 to 130 pounds is approximately 3 1/2 to 4 pounds. So, if that person gains more than 3 pounds after just one month of taking antidepressant medication, they may be at especially high risk of gaining even more weight. When that’s the case, a medication may be changed to one less likely to promote weight gain and further steps can be taken to control body weight, such as watching one’s diet and getting more exercise.

Not only were the study patients at higher risk of gaining weight, data gathered from the same study indicated that those who gained excess weight were also at higher risk of developing metabolic syndrome during the 6-month treatment period.6 Metabolic Syndrome is a group of unhealthy conditions that occur at the same time—excess abdominal fat, elevated blood pressure, blood sugar, and cholesterol. Having metabolic syndrome puts you at higher risk of developing heart disease, diabetes, and stroke.

What You Can Do

Psychiatrist and addiction expert Michael McGee, MD, agrees that weight gain is a real problem with many of the medications he prescribes. “Women get especially concerned about it,” admits Dr. McGee, who is also the chief medical officer at the Haven Treatment Center in California and the author of The Joy of Recovery. Some patients can eventually go off antidepressants by adopting evidence-based lifestyle interventions to prevent weight gain, he says.

“I recommend the Mediterranean Diet because it has antidepressant qualities and I encourage good eating habits like eating slowly and mindfully, avoiding ‘red light’ foods with lots of added sugar or foods that are overly processed,” he explains, adding that it’s also important for patients to make friends with hunger. “Accepting that a little hunger is OK and is necessary to maintain weight.” Dr. McGee also recommends spending time in nature, becoming involved in a spiritual community and connecting with others through volunteer work or by socializing with friends.

Be sure to voice your concerns with your physician. Ask your prescribing doctor if there is more than one option and if they can recommend an antidepressant that isn’t associated with weight gain. If your doctor feels the most effective medication is one that has been found to cause weight gain in some people, start taking preventative steps right away.

For additional support, ask your physician to refer you to a cognitive behavioral therapist, motivational counselor, and/or a registered dietitian or licensed nutritionist before switching to a different antidepressant or prescribing additional medication to control weight gain.7

You may not be able to fully prevent medically-induced weight gain, but you can take these steps to help keep it under control:

  • Skip fad diets and quick weight-loss schemes. Instead, base your food choices on a proven healthful eating plan, such as a Mediterranean-style diet, the DASH diet designed to control blood pressure or a Flexitarian Diet. These are all plant-based diets that don’t necessarily eliminate meat and other animal foods but put more emphasis on fresh vegetables and fruits, whole grains, nuts, and legumes.
  • Increase your protein intake, if necessary, to boost your metabolism.
  • Increase the fiber in your diet, if necessary by eating more complex carbohydrates by including more beans, lentils, whole grains, fruits, and vegetables at every meal and also when you snack.
  • Eliminate or cut way back on low-fiber, simple carbohydrates such as bread and pastries made with only white flour, sugary desserts, candies, sodas, and soft drinks.
  • Drink more water, and eat more watery foods, like plain low-fat yogurt, fresh fruits, and vegetables.
  • Walk more often and incorporate muscle-building techniques (no special equipment needed for moves like pushups, planks, and lounges) in addition to aerobic exercise. Healthy muscle is necessary to efficiently burn excess fat.
  • Don’t forget mind-body exercises, like yoga, tai chi, and meditation, that help reduce any stress that may be contributing to overeating and weight gain.
  • Make sure you get enough sleep every night. Good sleep habits can also help regulate weight.
Article Sources
Last Updated: May 7, 2019